Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 66, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2001, 3:28 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 2001, 3:28 PM CDT (20:28 UTC)
- Expired
- May 16, 2001, 4:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:30 PM CDT | Hail 0.75 | Tasco, KS | |
| May 16, 3:51 PM CDT | Hail 0.75 | St Peter, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 162028 SVRGLD KSC065-179-162130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 328 PM CDT WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SHERIDAN COUNTY IN NORTHWEST KANSAS CENTRAL GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 430 PM CDT * AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TASCO...OR ABOUT 8 MILES EAST OF HOXIE... MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STUDLEY AT 350 PM CDT MORLAND AT 410 PM CDT PENOKEE...HILL CITY AT 430 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3942 10040 3924 10040 3919 9980 3946 9980 SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:44 PM CDT, 44 minutes earlier.
Area forecast discussion, May 16, 2:44 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 144 PM MDT WED MAY 16 2001 HAVE UPDATED FCST TO ADD ISOLATED TO SCATTERED THUNDERSTORMS OVER CWA BASED ON CRNT RADAR TRENDS. SFC BOUNDARY COMBINED WITH LOW LEVEL INSTABILITY HAS INITIATED STORM DEVELOPMENT ACROSS CWA. .GLD...NONE. TABER/SVEN
In the hours before
Special weather statement, May 16, 11:15 AM CDT, 4 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT WED MAY 16 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR EVENING. A COLD FRONT EXTENDING FROM SOUTHEAST WYOMING INTO CENTRAL NEBRASKA WILL DROP SOUTH ACROSS THE TRI STATE AREA THIS EVENING. THIS FRONT IN ASSOCIATION WITH A WEAK DISTURBANCE IN THE WINDS ALOFT APPROACHING WESTERN KANSAS TONIGHT WILL DEVELOP SCATTERED THUNDERSTORMS. THE THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF HIGHWAY 40 BETWEEN KIT CARSON COLORADO AND OAKLEY KANSAS. HOWEVER... WITH LIMITED UPPER LEVEL SUPPORT AND MOISTURE THESE THUNDERSTORMS WILL NOT BECOME SEVERE. TABER
Special weather statement, May 16, 1:48 PM CDT, 1 hour 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1248 PM MDT WED MAY 16 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED...MAINLY SOUTH OF A KIT CARSON TO GOVE LINE. A FAST MOVING WEAK COLD FRONT AHEAD OF THE COLD FRONT IN NEBRASKA IS MOVING SOUTH ACROSS EAST CENTRAL COLORADO AND NORTHWEST KANSAS. THE BOUNDARY WILL COLLIDE WITH CONVECTION CURRENTLY DEVELOPING IN MOIST UNSTABLE AIR SOUTH OF A KIT CARSON TO GOVE LINE...CAUSING THUNDERSTORMS TO DEVELOP. WILL HIGHER THAN ANTICIPATED INSTABILITY VALUES...AND GOOD WIND SHEAR...SOME OF THESE STORMS MAY BECOME SEVERE. THE GREATEST THREAT FROM THESE STORMS IS LARGE HAIL AND WINDS IN EXCESS OF 60 MPH. SVEN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:40 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 50 min |
| May 16, 2:40 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.